Alert archive / Indiana / Heat Advisories in 2021

Heat Advisory 1, NWS Indianapolis, IN

July 29, 202119 counties in Indiana

NWS Indianapolis, IN issued this heat advisory at Jul 29, 2021, 3:36 AM EDT for 19 counties in Indiana. It took effect at Jul 29, 2021, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2021, 3:36 AM EDT (07:36 UTC)
In effect from
Jul 29, 2021, 2:00 PM EDT
Expired
Jul 29, 2021, 8:00 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN

Counties Brown County, IN, Clay County, IN, Daviess County, IN, Fountain County, IN, Greene County, IN, Jackson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Sullivan County, IN, Tippecanoe County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

837 
WWUS73 KIND 290736
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
336 AM EDT Thu Jul 29 2021

INZ028-029-035-036-043>045-051>053-060>063-067>071-291545-
/O.NEW.KIND.HT.Y.0001.210729T1800Z-210730T0000Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-
Including the cities of Williamsport, West Lebanon, Lafayette, 
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, 
Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, 
Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, 
Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and Brownstown
336 AM EDT Thu Jul 29 2021

...HEAT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EDT
THIS EVENING...

* WHAT...Heat INdex Values of 105 to 110 degrees.

* WHERE...Areas near and west of Interstate 65. 

* WHEN...This afternoon 

* IMPACTS...Heat related illness may occur quickly for people and
  pets with prolonged outdoor exposure.

* ADDITIONAL DETAILS...Developing thunderstorms late this
  afternoon will result in temperatures not as hot. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heat Advisory means that a period of hot temperatures is
expected. The combination of hot temperatures and high humidity
will combine to create a situation in which heat illnesses are
possible. Drink plenty of fluids, stay in an air-conditioned
room, stay out of the sun, and check up on relatives and
neighbors.

   Take extra precautions, if you work or spend time outside.
When possible, reschedule strenuous activities to early morning
or evening. Know the signs and symptoms of heat exhaustion and
heat stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

&&

$$

MK
3 follow-up statements
790 
WWUS73 KIND 291352
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
952 AM EDT Thu Jul 29 2021

INZ028-029-035-036-043>045-051>053-060>063-067>071-292200-
/O.CON.KIND.HT.Y.0001.210729T1800Z-210730T0000Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-
Including the cities of Williamsport, West Lebanon, Lafayette, 
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, 
Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, 
Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, 
Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and Brownstown
952 AM EDT Thu Jul 29 2021

...HEAT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

* WHAT...Heat Index Values of 105 to 110 degrees.

* WHERE...Areas near and west of Interstate 65.

* WHEN...This afternoon.

* IMPACTS...Heat related illness may occur quickly for people 
  and pets with prolonged outdoor exposure.

* ADDITIONAL DETAILS...Developing thunderstorms late this 
  afternoon will result in temperatures not as hot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
218 
WWUS73 KIND 291932
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
332 PM EDT Thu Jul 29 2021

INZ028-029-035-036-043>045-051>053-060>063-067>071-300000-
/O.CON.KIND.HT.Y.0001.000000T0000Z-210730T0000Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-
Including the cities of Williamsport, West Lebanon, Lafayette, 
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, 
Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, 
Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, 
Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, 
Mitchell, Seymour, and Brownstown
332 PM EDT Thu Jul 29 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat Index Values of 105 to 110 degrees.

* WHERE...Areas near and west of Interstate 65.

* WHEN...This afternoon.

* IMPACTS...Heat related illness may occur quickly for people 
  and pets with prolonged outdoor exposure.

* ADDITIONAL DETAILS...Developing thunderstorms late this 
  afternoon will result in temperatures not as hot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind
437 
WWUS73 KIND 292255
NPWIND

URGENT - WEATHER MESSAGE
National Weather Service Indianapolis IN
655 PM EDT Thu Jul 29 2021

INZ028-029-035-036-043>045-300000-
/O.CAN.KIND.HT.Y.0001.000000T0000Z-210730T0000Z/
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-
Including the cities of Williamsport, West Lebanon, Lafayette, 
West Lafayette, Attica, Covington, Veedersburg, Crawfordsville, 
Clinton, Newport, Rockville, and Greencastle
655 PM EDT Thu Jul 29 2021

...HEAT ADVISORY IS CANCELLED...

Heat index values have dropped into the 90s so the advisory has
been cancelled.

$$

INZ051>053-060>063-067>071-300000-
/O.CON.KIND.HT.Y.0001.000000T0000Z-210730T0000Z/
Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin-
Lawrence-Jackson-
Including the cities of Terre Haute, Brazil, Clay City, Spencer, 
Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, 
Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, 
and Brownstown
655 PM EDT Thu Jul 29 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values up to 100.

* WHERE...Portions of south central, southwest and west central 
  Indiana.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/ind

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this heat advisory went out at Jul 29, 3:20 AM EDT, 16 minutes earlier.

Area forecast discussion, Jul 29, 3:20 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
320 AM EDT Thu Jul 29 2021

.Short Term...(Today through Friday)
Issued at 320 AM EDT Thu Jul 29 2021

Pre-Dawn up through 12z...

The main focus for the next several hours will be evolution of
Wisconsin MCS.

Impressive MCS with QLCS was moving southeast across southern
Wisconsin early this AM with west to east MLCAPE axis of near 4000
J/kg pooled in front of it. HRRR Reflectivity and radar trends
support this line moving into our extreme northeastern counties
after 1030z this morning. Meanwhile, the rest of central Indiana
will see increase in convective cloud debris. This will likely
result in a lull in convection ahead of approaching cold front as
convective temperatures are in the lower 90s. That said, approaching
frontal boundary and potential stalled outflow boundary will likely
result in robust late afternoon convection starting up along and
ahead of the front. Not exactly sure where the renewed activity will
to start up. Earlier CAM trends had it developing well south of I-70
but now trends are further north over the I-70 corridor or even
potentially further north. It will again depend in part on
initiation timing which will likely be 19z-22z. Prior to that,
expect some sunshine to break through and allow temperatures to
shoot up to the lower and middle 90s and with dew points in the
middle and upper 70s, the Heat Index may reach 105 to 110 degrees at
times over the Wabash Valley, thus will be issuing a Heat Advisory
for this area from 2 PM through 8 PM.

At any rate, MLCAPE axis to 4000 J/kg pooled along and ahead of the
approaching cold front along with 25 to 35 knot deep shear and deep
moisture will result in explosive afternoon development once the CAP
is broken. Best shear will be over east central sections. This is
where an isolated tornado is most possible, otherwise damaging winds
will be the main threat with hail a smaller threat due to 150K feet
freezing levels. Heavy rain will also be an issue with PWAT's to 2.3
inches, which is near the 99th percentile.

The front will move to north central Indiana around 18z, south
central Indiana around 00z and central Kentucky by Friday morning.
Thus, expect convection to gradually weaken this evening and end
from north to south.

Saturday will be dry, much cooler and less humid as surface high
pressure moves in behind the cold front. Northeastern sections may
not even see the 80s during the afternoon despite plenty of
sunshine.

&&

.Long Term...(Friday night through Wednesday)
Issued at 320 AM EDT Thu Jul 29 2021

A trough, persistently over the eastern U.S., will be amplifying and
pushing south throughout the long term. Central Indiana will
generally stay under N to NW flow, allowing for near to slightly
below normal temperatures (upper 70s to low 80s for the highs) into
next week. Surface high pressure behind the front stalled just to
the south of the area will bring dry weather Friday night. However,
a couple of short waves will pull moisture in along or near the
front that will add lift and provide chance PoPs for the weekend.
Saturday does look to have the better chance for precipitation than
Sunday.

A more expansive surface high, in addition to the boundary pushing
further south, will lead to a mostly dry week next week. The high
looks to make an eastward push for the latter part of the week which
will then bring more southwesterly winds to the area. This will
likely lead to temperatures warming up some, into the mid 80s
towards the end of the period.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1140 PM EDT Wed Jul 28 2021

IMPACTS:
- VFR through the night, with non zero chance a thunderstorm gets
near KLAF in the early morning hours.
- Gradual wind shift from southwest to northwest through the day.
- Thunderstorm chances (possibly severe) starting in the afternoon
from KIND south.

DISCUSSION: VFR conditions are expected through around midday
Thursday. Thunderstorms tonight in Wisconsin moving southeast still
look like they should remain north/northeast of the TAF sites. Could
skirt KLAF so will include a VCSH there but not confident enough to
include anything worse. Winds will shift from southwesterly tonight
to northwesterly during the day as a front sinks south through
central Indiana. Expect some thunderstorms to form along/south of
this boundary during the afternoon, so will include a VCTS mention
at all sites but KLAF starting between 19 and 21z and lasting for a
few hours. Storms could be severe, and this potential increases as
you go south in the afternoon/evening, with KBMG having the better
potential. Wind speeds should be light overnight (0 to 6 kts) and
then increase a little during the day on Thursday, but some
potential for gusts around 20 kts during the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...KH
Aviation...CP
Hazardous weather outlook, Jul 28, 3:20 PM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Wed Jul 28 2021

INZ021-028>031-035>049-051>057-060>065-067>072-291930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
320 PM EDT Wed Jul 28 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

The combination of temperatures in the lower 90s and dew points in
the lower 70s will result in the heat index reaching around 100
degrees at times over the Wabash Valley this afternoon.

There is a chance of severe thunderstorms with damaging winds and
large hail over areas near and north of a Shadeland to Cicero
to Anderson line after 4 AM. Cloud to ground lightning, brief
heavy rain and localized flooding also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong and severe thunderstorms are possible Thursday. Damaging
winds will be the main threat but large hail and an isolated
tornado or two can not be ruled out. Cloud to ground lightning,
brief heavy rain and localized flooding are also possible.

Heat indices over 100 degrees are possible over the Wabash Valley
again Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:22 AM EDTSpecial Weather StatementINDRandolph23 min
Jul 29, 4:19 PM EDTSpecial Weather StatementINDClinton26 min
Jul 29, 5:01 PM EDTSpecial Weather StatementINDHenry44 min
Jul 29, 6:01 PM EDTSpecial Weather StatementINDRush29 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningINDRush28 min
Jul 29, 7:43 PM EDTSpecial Weather StatementINDShelby32 min
Jul 29, 7:52 PM EDTSpecial Weather StatementINDDecatur23 min

Nearby

Heat Advisories in Indiana, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.